First flare since starting hydroxychloroquine

Hi all, hoping everyone is doing ok?

I think I'm experiencing my first flare since I started hydroxychloroquine just after Christmas (about 8 months). I had a bit of a blip in June when the rheumy suggested I cut the hydroxy down from 400mg to 200mg - I only lasted 10 days as I felt freaking awful! So, I've been back on 400mg a day for 8 weeks and feeling much better.

Last week, I had mouth ulcers for a few days, then woke up on Wednesday feeling really dizzy, Thursday I felt ok-ish, Friday I had a migraine and all weekend I've had increased joint pain and felt absolutely shattered. The skin on my hands is really itchy and dry, my ankles, knees, wrists and elbows are cracking and clicking as well as feeling hot and painful. This morning I was dripping in sweat and felt very sick when I got up, although it's eased off a bit now.

I also think I've developed costochondritis as my sternum hurts, particularly when I try to stretch my ribs (with a deep breath or rolling my shoulders back), which I've had before but not known what it was.

I'm hoping the fact I'm now on hydroxy will mean that this flare isn't as bad or long lasting as its been in the past - usually lasts 3-6 weeks for me - and that I get better much more quickly this time. I'll keep you posted!

Take care, lovely people xxx

Last edited by

5 Replies

oldestnewest
  • Thats exactly how i feel when i take it. I was percribed 2 pills a day. I started taking 1 pill every couple of days or once a week. Meds doesnt bother me anymore

  • Hi. This does sound like a flare, I have just had one that lasted three weeks. All that you mention sounds part and parcel of the disease.

    I was just wondering what other medication apart from the Hydroxychloroquine that you are taking and if it is worth you trying to get an appointment to see your GP and explain that you are in a flare and see what other medication they may try whilst you are in a flare.

    Good luck and take care and rest as much as you can.

    Love Nicola.

  • Hi Nicola, I'm not on any other Lupus meds at the moment, just the Hydroxy (except atenolol for a benign heart arrhythmia). I'm quite new to all this, so all advice is greatly received. I won't be seeing my rheumy for a few months, although she's said I can always bring my appointment forward, so maybe I should see how this goes?

  • Hi, I think it may at least be worth seeing your GP but yes bring the appointment forward, they may consider some steroids for short term relief but only the consultant will authorise this.

    I started off with just Hydroxychloroquine 400mg but was not enough so then started on steroids which helped, the injection from the specialist is a higher dose than the tablets and worked wonders on two occasions. The recent injection between the oral and the next step Methotrexate didn't go so well and it didn't kick in and I had my flare then. Back on the oral steroids and much better the last two days. But some of the symptoms are similar to side effects to the Methotrexate so just waiting time until I am over this latest flare.

    Keep us updated it will be interesting to see which way forward the consultant takes.

    Look after yourself. Today is warm in the south so if where you are is hot stay out of the sun as your skin really sound sore and will only irritate it more.

    Love Nicola. XxxxX😎

  • Hello NLB 😉....noonoo has said everything that popped into my mind on reading your post & replies...so nothing for me to add....but just want to say I'm glad you posted & I hope you'll let us know how things go

    🍀🍀🍀🍀 coco

You may also like...